JOURNAL ARTICLE
REVIEW

Calcium channel antagonist and beta-blocker overdose: antidotes and adjunct therapies

Andis Graudins, Hwee Min Lee, Dino Druda
British Journal of Clinical Pharmacology 2016, 81 (3): 453-61
26344579
Management of cardiovascular instability resulting from calcium channel antagonist (CCB) or beta-adrenergic receptor antagonist (BB) poisoning follows similar principles. Significant myocardial depression, bradycardia and hypotension result in both cases. CCBs can also produce vasodilatory shock. Additionally, CCBs, such as verapamil and diltiazem, are commonly ingested in sustained-release formulations. This can also be the case for some BBs. Peak toxicity can be delayed by several hours. Provision of early gastrointestinal decontamination with activated charcoal and whole-bowel irrigation might mitigate this. Treatment of shock requires a multimodal approach to inotropic therapy that can be guided by echocardiographic or invasive haemodynamic assessment of myocardial function. High-dose insulin euglycaemia is commonly recommended as a first-line treatment in these poisonings, to improve myocardial contractility, and should be instituted early when myocardial dysfunction is suspected. Catecholamine infusions are complementary to this therapy for both inotropic and chronotropic support. Catecholamine vasopressors and vasopressin are used in the treatment of vasodilatory shock. Optimizing serum calcium concentration can confer some benefit to improving myocardial function and vascular tone after CCB poisoning. High-dose glucagon infusions have provided moderate chronotropic and inotropic benefits in BB poisoning. Phosphodiesterase inhibitors and levosimendan have positive inotropic effects but also produce peripheral vasodilation, which can limit blood pressure improvement. In cases of severe cardiogenic shock and/or cardiac arrest post-poisoning, extracorporeal cardiac assist devices have resulted in successful recovery. Other treatments used in refractory hypotension include intravenous lipid emulsion for lipophilic CCB and BB poisoning and methylene blue for refractory vasodilatory shock.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
26344579
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"

We want to hear from doctors like you!

Take a second to answer a survey question.